Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 155, NWS Pittsburgh, PA

July 31, 2003Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2003, 5:10 PM EDT for Monroe County, Noble County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 5:10 PM EDT (21:10 UTC)
Expired
Jul 31, 2003, 8:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 312111
FFWPBZ
OHC111-121-010015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN OHIO
  NOBLE COUNTY IN OHIO

* UNTIL 815 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY RAIN OVER NOBLE AND MONROE COUNTIES, OHIO. AREAS GETTING MORE 
THAN 1.5 INCHES OF RAIN WILL GET FLOODING OF SMALL STREAMS AND IN 
POOR DRAINAGE AREAS. 

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 31, 3:31 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT THU JUL 31 2003

SHORT WAVE SWINGING NORTH THROUGH OHIO WILL BRING SHOWERS AND
THUNDERSTORMS OVER THE AREA TONIGHT THROUGH FRIDAY.  SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL OVER AREAS THAT ARE SATURATED NORTH
AND WEST OF PITTSBURGH.

COORDINATED WITH CLE AND ISSUED A FLOOD WATCH FOR TONIGHT.  HIGHEST
PRECIPITABLE WATER AND MOISTURE CONVERGENCE IS EXPECTED NEAR THE
OHIO RIVER AND NORTHWARD UP THE NORTHERN WEST VIRGINIA PANHANDLE.

THE PERIOD OF THE HEAVIEST RAIN SHOULD OCCUR AFTER 10 PM THIS
EVENING.

CLOSED UPPER LEVEL LOW WILL BECOME STATIONARY OVER THE GREAT LAKES
REGION NEXT WEEK GIVING A CHANCE OF THUNDERSTORMS OR SHOWERS THROUGH
THE WEEK.

PREVIOUS FORECAST TEMPS STILL LOOK REASONABLE.

FCSTID =  66
PIT   64  83  64  82 /  60  40  20  40
HLG   65  83  65  82 /  60  40  20  40
MGW   66  84  66  83 /  60  40  20  40
ZZV   66  85  66  84 /  60  30  20  40
PHD   65  84  65  83 /  60  30  20  40
FKL   62  82  63  80 /  70  50  30  50
DUJ   62  81  62  79 /  70  50  30  50
LBE   65  83  65  83 /  60  40  20  40
BTP   63  82  64  81 /  60  40  20  40
IDI   64  82  64  82 /  60  40  20  40
ODM   60  81  60  80 /  60  50  20  30

.PBZ...
MD...NONE.
OH...FLOOD WATCH TONIGHT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TONIGHT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>022...PAZ029.

WV...FLOOD WATCH TONIGHT FOR ZONES WVZ001>004.

CAT
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 12 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:42 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jul 31, 6:22 PM EDTFlash Flood WarningPBZCoshocton3 hr
Jul 31, 7:05 PM EDTFlash Flood WarningPBZBelmont3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.